Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Arrhythmias
Question: Instant heart slowing
|Hoggle - Tue Sep 16, 2008 5:34 pm|
When I was younger I passed out several times in situations like a scary movie, sight of too much blood, excessive worry, etc. I wouldnt pass out quickly, rather I knew it was coming and could recognize it was happening and lay down before fully blacking out. I wore a halter monitor for a while, but the doctors never found anything. They suspected some sort of over-reaction to adrenaline but I didnt really understand what they meant at the time.
Last week, I broke my nose. The shock from it was much worse than the actual injury, as my heart rate slowed to about 20 bpm, and was barely noticeable my pulse at the wrist and neck. I was barely able to remain conscious, and couldnt stand without coming to the brink of passing out. After about 10-15 minutes my heart rate went back to normal.
Im having surgery on my nose tomorrow where I'll have to be put under for about 30 minutes. I have two questions.
1. Does anyone know what might be causing this massive reactionary slowdown? I would expect my heart to race in such situations like breaking a bone, etc., but its doing the exact opposite.
2. I realize I cant take this as official consult, but what is your hunch on the anesthesia? In your opinion, would it be ok for someone with the described conditions to go under?
Thanks in advance!
|John Kenyon, CNA - Tue Sep 30, 2008 10:38 pm|
Very good questions! What you describe sounds like classic vasovagal reflex, which means your autonomic nervous system (parasympathetic side) works a little too well. In people with this problem, which is in itself benign (except for the potential to strike one's head when falling due to a faint), it can be disabling at times, and is always annoying at best. Most people who have it know there are certain situations which will trigger a faint or near-syncope, and, like you, they learn to get close to the ground before they fall down. This is very wise.
While vasovagal syncope (or as it is now sometimes called, neurocardiogenic syncope) is relatively common and not dangerous in itself, there is the potential for there to be some other, more serious problem (extremely rare, but you should have it ruled out). There are tests for all of this, to help sort it out, but while I truly believe you have no serious problem, it still should be evaluated. I also feel that because of this problem you should definitely have cardiac clearance before having any sort of general anesthesia. I would, if I were you, insist on this, and explain the reason for your concern. While normal events are tolerable, anesthesia is a whole different ballgame, and not something one encounters in everyday life. I personally believe everyone having surgery involving anesthesia should be required to have cardiac clearance, and in many centers this is a requirement anyway, so I don't think it would be seen as an unreasonable request.
I hope this is helpful. Best of luck to you. Please stay in touch with us here.
|Hoggle - Sun Oct 05, 2008 3:25 pm|
Thank you so much for the feedback! My surgery went just fine (other than the expected nausea for a few days after from the anesthesia) and I feel much better knowing that the slowing isnt such an uncommon thing. Ive had full cardiologist workups including stress tests, halter monitors, etc and always come back clear, so now I think I have everything understood for now. Again, I cant say enough how much the peace of mind is appreciated.
|John Kenyon, CNA - Sun Oct 05, 2008 9:28 pm|
Good news! Thanks so much for the update. It's great to hear everything went fine (that post-op nausea seems to be pretty universal). I'm glad you're feeling more reassured now, as well. Good deal all around.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.